New York, 2005

Flood in New York, November 17 to 18, 2005

November 17 to 18, 2005 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 16, 3:45 PM EST, 12 hours 15 minutes earlier.

Area forecast discussion, Nov 16, 3:45 PM EST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EST WED NOV 16 2005

WORKZONES OUT. WE DECIDED TO STAY THE COURSE CONCERNING THE FLOOD
WATCH. ZONES ISSUED SHORTLY.

.SYNOPSIS...A STRONG COLD FRONT MOVED ACROSS OUR REGION WEDNESDAY
AFTERNOON. BEHIND THIS COLD FRONT...MODIFIED ARCTIC AIR WILL MOVE
IN. AS THIS AIR MOVES OVER THE RELATIVELY WARM LAKE WATERS OF
ONTARIO...SOME LAKE EFFECT RAIN AND SNOW SHOWERS IS
EXPECTED...MAINLY TO THE NORTH AND WEST OF ALBANY. HIGH
PRESSURE...THE CENTER OF THIS AIR MASS...WILL BUILD TO OUR
SOUTHWEST...THEN MOVE TO OUR SOUTHEAST BY SATURDAY. OUR ABOVE NORMAL
TEMPERATURES WILL BE REPLACED BY BELOW NORMAL READINGS.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...FROPA AT ALBANY TOOK
PLACE ABOUT 230 PM. RADARS SHOW SHOWERS...STILL BEHIND THE FRONT AS
IT TAKEN ON A BIT OF A ANA FRONT APPEARANCE (FRONT LINED UP WITH
UPPER LEVEL WINDS WHICH KEEPS ASCENT GOING WELL BEHIND THE
BOUNDARY). THUS FAR...NO REAL SIGNS OF CONVECTION BUT THE LIGHTNING
DETECTION SYSTEM (LDS) HAS BEEN OTS MUCH OF TODAY.

WE WILL CONTINUE THE FLOOD WATCH SINCE THERE IS STILL COME CONCERN
ABOUT FLOODING ISSUANCE...ALBEIT THEY SHOULD BE MINOR. FOR MORE INFO
ABOUT FLOODING SEE OUR HYDRO SECTION.

THE FIRST PART OF OUR REGIME CHANGE IS NOW PRETTY MUCH COMPLETE. THE
UPPER LEVEL TROUGH THAT HAD BEEN OVER THE WESTERN U.S. IS NOW
REPLACED BY A RIDGE. MEANWHILE...THE RIDGE OVER THE EAST HAS BEEN
DISPLACED AND REPLACED BY A TROUGH. OVER ON THE OTHER SIDE THE
POND...THE NORTH ATLANTIC OSCILLATION (NAO) SIGNAL IS NOW
NEUTRAL...BUT WITH TIME...AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD
INTO GREENLAND AND RESULT IN A NEGATIVE PHASE.

INITIALLY...THE SFC-H8 FLOW WILL BE MORE WSW WHICH WOULD CONFINE
LAKE EFFECT SNOW WELL TO THE WEST OF ALBANY...WITH SOME PLUMES
POSSIBLY BRINGING A DUSTING TO LOCALLY TWO INCHES ACROSS THE
SOUTHERN ADIRONDACKS TONIGHT INTO EARLY THURSDAY.

BY TOMORROW...A VERY WEAK SHORT FLOW AND REINFORCING SURFACE TROUGH
WILL TURN OUR WINDS WNW AND THE LAKE EFFECT MOHAWK VALLEY IS A
DISTINCT POSSIBILITY LATER IN THE DAY. HOWEVER...THERE ARE SHEAR
ISSUES SO WE ARE NOT THINKING OF ANYTHING SIGNIFICANT AT THE MOMENT.
SLANTWISE INSTABILITY DROPS TO THE MODERATE TO EVEN THE EXTREME
CATEGORY SO WE WILL INCLUDE CHANCE TO THE WEST OF ALBANY...AND EVEN
SLIGHT CHANCES ACROSS MOST OF THE REMAINDER OF OUR REGION...EXCEPT
THE MID HUDSON VALLEY ON THURSDAY INTO THURSDAY NIGHT. EVENTUALLY
THE SFC-H8 FLOW TURNS EVEN MORE NW SO ANY PLUMES WOULD SHIFT SOUTH
OF MOST OF OUR REGION.

AS THE SURFACE ANTICYLCLONE CRESTS TO OUR SOUTH...THE FLOW WILL BACK
AROUND TO THE SW ONCE MORE. BY THIS TIME THOUGH...THE SUBSIDENCE
INVERSION SHOULD BE LOWER...AND COLD AIR ADVECTION (OR NEUTRAL
ADVECTION) WILL BE REPLACED BY WEAK WARM ADVECTION. THEREFORE...ANY
LAKE EFFECT SNOW IS EXPECTED TO BE LIGHT COME FRIDAY NIGHT. BY
SATURDAY...WE ARE THINKING THE FLOW IS TOO ANTICYCLONIC FOR ANY LAKE
EFFECT...SO WE KEEP THAT DAY DRY.

WENT WITH A BLEND OF THE MET/MAV AND EVEN FWC NOS THROUGHOUT THIS
PACKAGE. WE LEANS ESPECIALLY TOWARD THE COLDER FWC VALUES ON
THURSDAY...GIVEN THAT BOTH MODELS FORECAST H8 TEMPS TO PLUMMET TO
ABOUT -10C AT KALB BY LATE IN THE DAY.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...WITH THE -NAO KICKING INTO
PLACE OUR TEMPERATURES ARE EXPECTED TO REMAIN WELL BELOW NORMAL
DURING THE EXTENDED PERIOD. IN FACT...A SECONDARY SHORT
WAVE...PLUNGING SOUTHWARD FROM THE UPPER LEVEL RIDGE OVER THE
WESTERN CONUS...IS FORECAST TO SHARPEN THE EASTERN TROUGH EVEN MORE
SUNDAY INTO EARLY MONDAY. ONCE AGAIN...THE GFS ATTEMPTS TO CARVE OUT
A COASTAL STORM AS THE UPPER LOW PINCHES OFF TO OUR SOUTHWEST. ONCE
AGAIN...IT IS A NEAR MISS...BUT OF COURSE WILL HAVE TO BE MONITORED
AS ANY ONE OF FACTORS COULD MAKE THIS A SIGNIFICANT SNOWSTORM FOR
SOMEBODY COME MONDAY. AFTER A BRIEF BREAK IN THE ACTION...AN EVEN
STRONGER SHORT WAVE...COMING ON DOWN SOUTH...COULD PRODUCE YET
ANOTHER COASTAL STORM NEXT WEDNESDAY. AGAIN...THIS LOW LOOKS TO MISS
OUR AREA...MIGHT BE HITTING EASTERN NEW ENGLAND. EITHER WAY...BEHIND
THE SECOND SHORTWAVE/STORM...COMES THE COLDEST AIR OF THE SEASON AS
THE POLAR VORTEX...UP OVER JAMES BAY...LOOKS TO STRENGTHEN AND
PINWHEEL MORE ARCTIC AIR SOUTHWARD THROUGH THE HOLIDAY WEEKEND.

&&

.AVIATION...AT 18Z A SHARP COLD FRONT WAS PUSHING THRU CNTRL NY AND
MOVING EASTWARD. THE FRONT WILL PASS THRU HUDSON VALLEY AREA AROUND
20-21Z...WITH AN AREA OF MODERATE TO HEAVY SHOWERS AND LOCALLY
EMBEDDED THUNDER MOVING THROUGH OUT AHEAD OF THE BOUNDARY. WILL NOT
MENTION THUNDER SPECIFICALLY IN THE KGFL/KALB/KPOU TAFS SINCE
ACTIVITY WILL BE RATHER ISOLATED...BUT WILL APPEND CB WORDING TO
TEMPO CLOUD GROUPS. VARIABLE FLYING CONDS WILL OCCUR THROUGH ABOUT
23Z...WITH VFR AND OCNL MVFR/IFR CONDS ASSOC WITH HEAVIER SHOWERS.
WILL KEEP LLWS IN THE TAFS FOR A FEW MORE HOURS UNTIL THE FRONT
MOVES THRU. SFC WINDS WILL BE MAINLY SOUTHERLY AND (QUITE GUSTY
AROUND 30 KTS) AHEAD OF THE COLD FRONT...BUT WINDS WITHIN ANY OF THE
STRONGER CONVECTIVE LINES WILL BE SW-NW. POST FRONT...SFC WINDS WILL
SHIFT TO THE W-WNW. CONDS WILL QUICKLY IMPROVE AFT 02Z...WITH VFR
CONDS RETURNING AND WINDS SPEEDS DECREASING WITH COLD ADVECTION
STRATOCU DECK AROUND 4-5K FT.

&&

.HYDROLOGY...WIDE AREA OF MODERATE RAIN WITH LOCALLY NARROW HEAVIER
CONVECTIVE BANDS WILL CONTINUE TO MOVE FROM WEST TO EAST ACROSS THE
REGION THIS AFTERNOON AND EARLY EVENING. RAINFALL AMOUNTS IN CENTRAL
NY HAVE AVERAGED AROUND 0.50 TO 0.75 INCHES...WITH FORECAST AMOUNTS
IN EASTERN NY AND WESTERN NEW ENGLAND BETWEEN 0.50-1.00 INCH THRU
THE EVENING. THIS AMOUNT OF RAIN IN ADDITION TO THE RAIN THAT FELL
YESTERDAY WILL CAUSE RISES TO NEAR BANKFULL ACROSS SMALL STREAMS
FROM ALBANY NORTHWARD...WITH THE MOHAWK RIVER AT UTICA AND THE WEST
CANADA CREEK NEAR HINCKLEY RISING CLOSE TO FLOOD STAGE AS WELL.
OVERALL RIVER LEVELS ARE NOT EXPECTED TO RISE AS MUCH AS PREVIOUSLY
THOUGHT...BUT WILL HAVE TO BE MONITORED AS THE RAIN FALLS THIS
AFTERNOON AND EVENING. WILL KEEP FLOOD WATCH GOING ACROSS AREAS FROM
ALBANY NORTHWARD...WITH 1 HR FLASH FLOOD GUIDANCE VALUES FOR SMALL
STREAMS AROUND 1.00-1.50 INCHES AND 6 HR VALUES AROUND 1.50-2.25
INCHES. RAIN WILL END FROM WEST TO EAST THIS EVENING...WITH MUCH
COOLER AND DRIER AIR MOVING IN OVERNIGHT AND THURSDAY.

&&

ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...FLOOD WATCH FROM NOON EST WED UNTIL 700 PM EST THURSDAY
NYZ032-033-038>043-047>054-082>084.
VT...FLOOD WATCH FROM NOON EST WED UNTIL 700 PM EST THURSDAY
VTZ013>015.

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Nov 16, 10:17 PM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1017 PM EST WED NOV 16 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1017 PM EST WED NOV 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Herkimer

When
November 17, 4:00 AM EST to November 18, 1:45 AM EST
Where
Southern Herkimer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

On November 17, Hinkley Reservoir began to flood before daybreak. It remained above flood stage until the early morning hour on November 18. The water crested at 1227.31 feet. Flood stage is 1227.0 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485571.